Lightning, James City
- When
- May 23, 1:30 PM EST
- Where
- James City County, 1.49 mi NNE of Norge
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.390, -76.770
Lightning struck a house on Locust Street which caused a house fire.
Lightning strike from an isolated thunderstorm caused a house fire across southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Lightning strike from an isolated thunderstorm caused a house fire across southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 23, 10:31 AM EST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1131 AM EDT SUN MAY 23 2010 .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLIDE SOUTH THROUGH THE MID ATLANTIC STATES TODAY THROUGH MONDAY. A STRONGER LOW PRESSURE SYSTEM WILL PUSH WESTWARD FROM SOUTH OF BERMUDA TOWARD THE CAROLINA COAST. HIGH PRESSURE RETURNS FOR THE LATTER HALF OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... VARIABLE CONDITIONS CONTINUE ACRS THE CWA LATE THIS MRNG W/ ISO/SCTD SHWRS PERSISTING AND SOME SUNSHINE DEVELOPING OVER FAR SE VA AND NE NC. UNDER INFLUENCE OF UPPER LEVEL LOW...EXPECT CLOUDS TO FILL BACK IN FOR ALL ZONES OVER NEXT FEW HRS TO MAKE FOR A MCDY MID-LATE AFTN. AS FOR POPS...WENT W/ SCTD /30-50% THROUGH ERLY AFTN...THEN RAISE POPS TO LIKELY FOR MUCH OF THE CWA AFTER 18Z DURING PEAK HEATING TIMES AND MAXIMUM INSTABILITY. DID TWEAK POPS DOWN SLIGHTLY ALONG THE COAST AS ONSHORE FLOW AND COOLER TEMPERATURES KEEP THESE AREAS A BIT MORE STABLE. ALSO ANTICIPATE A FEW TSTMS TO GET GOING AGAIN LATER IN THE AFTN...MAINLY ACRS SRN VA AND INTERIOR NE NC. SEVERE THREAT LOOKS LMTD AS DEEP LAYER SHEAR IS QUITE WEAK...ON THE ORDER OF 10-20 KT. MAIN ISSUE WILL BE LOCALLY HVY DOWNPOURS AND SLOW MVG CELLS DUE TO UPR LOW NEARLY OVHD. IF SOMETHING CAN BECOME MORE ORGANIZED COULD SEE SOME HAIL DUE TO THE COLD POOL ALOFT. HIGHS GNLY IN MID/UPR 70S NORTH AND CNTRL TO LWR 80S IN FAR SE VA/NE NC WHERE A BIT MORE SUNSHINE WILL PREVAIL. LOCALLY COOLER ON THE COAST DUE TO ONSHORE FLOW (OXB NOT GETTING OUT OF THE UPR 60S). FOR TONIGHT...WITH THE UPPER LOW CONTINUING ITS SOUTHWARD PROGRESSION...THE CHANCES FOR RAIN WILL SLIDE SOUTHWARD AND THEY SHOULD GRADUALLY LESSEN WITH THE LOSS OF HEATING. THE CLOUDS WILL LINGER AND THAT SHOULD KEEP THE TEMPS UP SOME SO HAVE HELD ABOVE MOS GUIDANCE. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... THE MODELS CONTINUE TO SHOW THE UPPER LOW DROPPING SOUTHWARD WHILE IT BEGINS TO INTERACT WITH A LOW OVER THE SWRN ATLANTIC. THIS PESKY LOW WILL CONTINUE TO PRODUCE SHOWERS ON MONDAY AND THE FOCUS SHOULD BE MORE OVER NC AND SERN VA. THE SFC FLOW REMAINS STRONG OUT OF THE EAST...WHICH WILL ENHANCE THE LOW LEVEL MOISTURE AND CLOUDS WHILE KEEPING TEMPERATURES ON THE COOL SIDE...GENERALLY IN THE 70S. MONDAY NIGHT INTO TUESDAY...THE LOW OFF THE COAST SPINS WESTWARD TOWARD THE CAROLINA COAST. THE MOVEMENT OF THE FIRST UPPER LOW WILL CONTINUE TO THE SOUTH AND BE ABSORBED BY THE STRONGER SYSTEM OFF THE COAST. SO THERE SHOULD BE A PERIOD OF DRY WEATHER MONDAY NIGHT BEFORE THE LOW OFF THE COAST ARRIVES EARLY TUESDAY MORNING. THE NAM IS FURTHER NORTH WITH THIS FEATURE AND WOULD BRING RAIN FROM ABOUT ORF/PTB SOUTH. THE GFS DOES NOT GET THE LOW AS FAR WEST AND SUPPRESSES THE MOISTURE TO THE OUTER BANKS. AT THIS POINT...HAVE KEPT THE CHANCE FOR SHOWERS GOING ON TUESDAY...BUT CONFIDENCE IS LOW THAT THE SYSTEM WILL BE AS STRONG AS THE NAM SUGGEST. AGAIN WITH THE EASTERLY FLOW HAVE KEPT TEMPS A LITTLE COOLER IN THE SE...BUT DID ALLOW MORE WARMING TO THE NW WHERE MORE SUNSHINE IS EXPECTED. THE LOW BEGINS TO PULL AWAY FROM THE COAST TUESDAY NIGHT SO GRADUALLY BEGIN TO DIMINISH THE POPS. WILL HAVE TO WATCH THE DEVELOPING REX BLOCK...UPPER HIGH OVER THE UPPER LOW...THE GFS BREAK THIS DOWN MORE QUICKLY WHICH OFTEN A BIAS OF THE MODEL. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... FOLLOWED CLOSELY TO HPC GUIDANCE IN THE LONG RANGE. THE MAIN ISSUE FOR EARLY TO MID WEEK WILL BE THE TRACK OF THE LOW OFF THE SOUTHEAST COAST. MODELS ARE TENDING TO HOLD THE LOW WELL TO THE SOUTH AND PCPN IMPACTS SHOULD BE MINIMAL. MADE LITTLE CHANGE TO THE PREVIOUS FCST WITH CHC PCPN TUE NIGHT MAINLY SE VA/NE NC. SLGT CHC TSTMS FOR SRN PORTIONS WED WILL CONTINUE BUT THIS MAY BE DROPPED IN LATER ISSUANCES. MODELS SUPPORT A BAND OF MOISTURE IN ASSOCIATION WITH A BACK DOOR BOUNDARY/COLD FRONT TO MOVE S THROUGH THE AREA WED NIGHT/THU. HPC GUIDANCE INDICATES 30 PERCENT POPS OVER MUCH OF OUR AREA THU. ADDED THIS FOR NOW TO FOLLOW GUIDANCE AND SO THAT THE FCSTS WOULD MENTION THE POSSIBILITY OF TSTMS. TRIED TO FOCUS THE CHANCES AROUND THE CHESAPEAKE. THIS MAY NEED TO BE MODIFIED OR LOWERED DUE TO TIMING ISSUES OR LACK OF MOISTURE. RIDGING OVER THE MID SECTION OF THE NATION LATE NEXT WEEK WILL FORCE THE SOUTHEAST COASTAL LOW TO MOVE EAST BACK INTO THE ATLANTIC. THIS WILL RESULT IN A SURFACE HIGH BUILDING INTO THE MID ATLANTIC FROM THE NORTH AND A DRY FORECAST SHOULD FOLLOW THROUGH SAT. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... WIDESPREAD LIFR/IFR CONDITIONS ARE EXPECTED TO DEVELOP EARLY THIS MORNING AS LOW STRATUS AND FOG FORMS IN A VERY MOIST SURFACE ENVIRONMENT WITH A CALM TO LIGHT WIND. CONDITIONS WILL SLOWLY IMPROVE THIS MORNING...BUT ISOLATED MORNING SHOWERS WILL INCREASE IN COVERAGE BY AFTERNOON ALONG WITH A FEW THUNDERSTORMS. IN GENERAL THE CEILING IS EXPECTED TO LIFT TO MVFR OR VFR BY THIS AFTERNOON. HOWEVER...STRONGER ONSHORE FLOW OVER THE EASTERN SHORE MAY KEEP SBY AT BORDERLINE MVFR/IFR CONDITIONS INTO THE AFTERNOON. LOW STRATUS AND FOG ARE EXPECTED TO REDEVELOP TONIGHT...WITH ANOTHER ROUND OF SHOWERS AND A FEW THUNDERSTORMS MONDAY. LOW PRESSURE WILL REMAIN OFF THE CAROLINA COAST THROUGH MIDWEEK...WHICH WILL LIKELY KEEP CONDITIONS UNSETTLED UNTIL THEN. HIGH PRESSURE RETURNS LATER IN THE WEEK. && .MARINE... AN UPPER LOW LINGERS OVER THE MID ATLANTIC THROUGH TONIGHT. A SURFACE HIGH PRESSURE SYSTEM OFF ATLANTIC CANADA WILL PRODUCE AN EASTERLY WIND THIS MORNING...WHICH WILL BACK TO THE NORTHEAST BY THIS AFTERNOON AND TONIGHT. THE WIND SPEED WILL GENERALLY BE 5 TO 10KT...WITH 10 TO 15 KT OVER THE NORTHERN COASTAL WATER. THIS WILL HELP LIFT 3 TO 4 FT SEAS TO AROUND 5 FT THIS AFTERNOON...HENCE A SMALL CRAFT FLAG WILL BEGIN AT THAT TIME. THE UPPER LOW DRIFTS OFF THE SOUTHEAST COAST BY MONDAY...STALLS...AND TRIGGERS A WEAK SURFACE LOW NORTH OF THE BAHAMAS. THIS LOW TRACKS NORTHWEST TOWARD THE CAROLINA COAST THROUGH MIDWEEK INDUCING A STEADY NORTHEAST WIND OVER THE MARINE ZONES...WITH THE STRONGEST SPEEDS OVER THE SOUTHERN WATER. THERE IS STILL SOME UNCERTAINTY AS TO HOW STRONG THE WIND WILL BECOME AS THE STRENGTH OF THE SURFACE GRADIENT WILL BE DEPENDENT ON HOW STRONG HIGH PRESSURE REMAINS TO THE NORTH. NEVERTHELESS SWELL IS EXPECTED TO PUSH SEAS TO AROUND 7 FT BY MIDWEEK WITH PERSISTENT EASTERLY FLOW OVER THE ATLANTIC. WAVES ARE EXPECTED TO REMAIN BELOW 4 FT OVER THE CHESAPEAKE WITH THE EXCEPTION OF THE MOUTH OF THE BAY...WHICH COULD EXPERIENCE 4 TO 5 FT WAVES BY MID WEEK. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT MONDAY FOR ANZ650. && SYNOPSIS...ESS NEAR TERM...LKB/ESS SHORT TERM...ESS LONG TERM...LSA AVIATION...AJZ MARINE...AJZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1151 AM EDT SUN MAY 23 2010 MDZ021>025-VAZ099-100-241600- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- ACCOMACK-NORTHAMPTON VA- 1151 AM EDT SUN MAY 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND AND THE EASTERN SHORE OF VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>633-652-654-656-658-241600- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 1151 AM EDT SUN MAY 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ650-241600- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- 1151 AM EDT SUN MAY 23 2010 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ012>017-030>032-102-VAZ048-049-060>098-241600- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- 1151 AM EDT SUN MAY 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WILL CONTAIN VERY HEAVY RAIN. SMALL HAIL WILL BE POSSIBLE AS WELL. LOCALIZED FLOODING WILL BE POSSIBLE IN LOW LYING...POOR DRAINAGE...AND OTHER FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON MONDAY...MAINLY OVER FAR SOUTHERN VIRGINIA AND NORTHEAST NORTHEAST NORTH CAROLINA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. BROWN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1224 PM EDT SUN MAY 23 2010
MDZ021>024-231715-
DORCHESTER MD-INLAND WORCESTER MD-SOMERSET MD-WICOMICO MD-
1224 PM EDT SUN MAY 23 2010
...THUNDERSTORM PRODUCING HEAVY RAINFALL...
AT 1222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM PRODUCING LOCALLY HEAVY RAINFALL OVER PRINCESS
ANNE...MOVING NORTHWEST AT 5 TO 10 MPH. THE THUNDERSTORMS WILL BE
NEAR PRINCESS ANNE AT 1240 PM EDT...EDEN AT 1250 PM EDT...ALLEN AT
100 PM EDT...WIDGEON AT 110 PM EDT...WHITEHAVEN...AND...TRINITY AT
115 PM EDT.
RUNOFF FROM THE HEAVY RAINFALL WILL LIKELY RESULT IN PONDING OF
WATER ON ROADWAYS.
LAT...LON 3817 7546 3804 7554 3820 7591 3822 7585
3822 7590 3826 7593 3835 7588 3831 7593
3823 7595 3823 7598 3825 7597 3828 7600
3826 7603 3847 7583
44SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1224 PM EDT SUN MAY 23 2010
NCZ014>017-032-VAZ095-097-098-231715-
CAMDEN NC-CHESAPEAKE VA-GATES NC-NORFOLK/PORTSMOUTH VA-PASQUOTANK
NC-PERQUIMANS NC-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
1224 PM EDT SUN MAY 23 2010
...STRONG THUNDERSTORMS ACROSS CHESAPEAKE AND INTO PORTIONS OF
NORTHEAST NORTH CAROLINA...
AT 1221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND THUNDERSTORMS FROM JUST SOUTH OF DOWNTOWN
PORTSMOUTH TO 5 MILES NORTH OF ELIZABETH CITY. THE STORMS ARE MOVING
EAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
NORVIEW AROUND 1240 PM EDT...
GREAT BRIDGE AROUND 1245 PM EDT...
ELIZABETH CITY AROUND 1250 PM EDT...
NORTHWEST AROUND 110 PM EDT...
CAMDEN AROUND 115 PM EDT...
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL
WITH THESE STORMS. WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE AS WELL.
PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD
PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.
LAT...LON 3625 7611 3628 7614 3628 7618 3627 7619
3636 7658 3689 7634 3689 7632 3695 7631
3696 7622 3692 7610 3694 7603 3693 7599
3680 7595 3651 7598 3652 7602 3650 7605
3643 7599 3623 7602
BROWNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1247 PM EDT SUN MAY 23 2010
VAZ073-074-076>078-084>086-231745-
ESSEX VA-GLOUCESTER VA-KING AND QUEEN VA-LANCASTER VA-MATHEWS
VA-MIDDLESEX VA-NORTHUMBERLAND VA-RICHMOND VA-
1247 PM EDT SUN MAY 23 2010
...STRONG THUNDERSTORMS ACROSS THE MIDDLE PENINSULA AND NORTHERN
NECK...
AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM FARNHAM TO 7 MILES SOUTH OF
GLENNS...OR FROM 5 MILES WEST OF ROBLEY TO 5 MILES NORTHWEST OF
GLOUCESTER COURTHOUSE...MOVING EAST AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR LOCUST HILL AROUND 1250 PM EDT...
LOCUST HILL AROUND 1255 PM EDT...
FARNHAM AROUND 125 PM EDT...
ROBLEY AROUND 140 PM EDT...
LANCASTER AROUND 145 PM EDT...
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL
WITH THESE STORMS. WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE. PONDING
OF WATER ON ROADWAYS CAN BE EXPECTED...WITH FLOODING OF LOW LYING
AND FLOOD PRONE AREAS POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.
LAT...LON 3777 7630 3770 7629 3766 7633 3763 7628
3761 7629 3761 7636 3767 7648 3764 7651
3775 7658 3788 7677 3781 7673 3772 7659
3763 7654 3757 7631 3741 7638 3744 7669
3770 7668 3793 7686 3796 7651
BROWNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
123 PM EDT SUN MAY 23 2010
NCZ015>017-231815-
CAMDEN NC-PASQUOTANK NC-WESTERN CURRITUCK NC-
123 PM EDT SUN MAY 23 2010
...STRONG THUNDERSTORM MOVING THROUGH PORTIONS OF NORTHEAST NORTH
CAROLINA...
AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 6 MILES EAST OF SOUTH MILLS TO 5 MILES
NORTH OF WINFALL...MOVING SOUTHEAST AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR
PINE LAKES AROUND 130 PM EDT...
ELIZABETH CITY AROUND 200 PM EDT...
CAMDEN AROUND 205 PM EDT...
WHITEHALL SHORES AROUND 215 PM EDT...
WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
LAT...LON 3630 7641 3635 7644 3637 7635 3653 7630
3646 7603 3625 7602 3624 7611 3627 7613
3628 7618 3625 7613 3623 7629
BROWNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
133 PM EDT SUN MAY 23 2010
MDZ021>024-231830-
DORCHESTER MD-INLAND WORCESTER MD-SOMERSET MD-WICOMICO MD-
133 PM EDT SUN MAY 23 2010
...THUNDERSTORMS CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL...
AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ALINE OF THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL...FROM
FRUITLAND TO POCOMOKE CITY...MOVING NORTHWEST AT 5 TO 10 MPH. THE
THUNDERSTORMS WILL BE NEAR...WESTOVER AROUND 155 PM EDT... MARION
STATION AROUND 200 PM EDT AND MARION STATION AROUND 205 PM EDT.
LOCALLY HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
LAT...LON 3847 7589 3835 7562 3800 7560 3799 7563
3796 7565 3800 7585 3804 7585 3806 7582
3807 7585 3813 7584 3814 7586 3821 7587
3822 7585 3823 7587
44SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
142 PM EDT SUN MAY 23 2010
NCZ012-013-231845-
HERTFORD NC-NORTHAMPTON NC-
142 PM EDT SUN MAY 23 2010
...STRONG THUNDERSTORMS MOVING ACROSS NORTHAMPTON COUNTY...
AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM RICH SQUARE TO 21 MILES NORTHWEST OF RICH
SQUARE...OR FROM RICH SQUARE TO ROANOKE RAPIDS...MOVING EAST AT 10
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...WOODLAND AROUND 240 PM
EDT.
EXPECT WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING IN THE PATH OF
THESE STORMS. IN ADDITION...RUNOFF FROM EXCESSIVE RAINFALL WILL
CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AND FLOOD PRONE AREAS.
LAT...LON 3630 7745 3631 7745 3631 7747 3635 7758
3640 7756 3644 7763 3646 7719 3632 7714
3623 7720 3624 7722 3622 7723
44The Norfolk radar (KAKQ), 50 km away, was scanning. The volume nearest the first event began at 18:29 UTC.
1 lightning. Local standard time, as filed.
Lightning struck a house on Locust Street which caused a house fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233049.